Skip to main content

Esmya (ulipristal acetate) - MHRA safety alert

Published: 12/02/2018

On 9 February 2018 the Medicines & Healthcare products Regulatory Agency (MHRA) advised of new temporary safety measures for Esmya (ulipristal acetate) following reports of serious liver injury in women using the medicine for uterine fibroids.

The temporary safety measures are:

  • Do not initiate new treatment courses of Esmya, including in women who have completed one or more treatment courses previously.
  • Perform liver function tests at least once a month in all women currently taking Esmya. Stop Esmya treatment in any woman who develops transaminase levels more than 2 times the upper limit of normal, closely monitor and refer for specialist hepatology evaluation as clinically indicated. Liver function tests should be repeated in all women 2 to 4 weeks after stopping treatment.
  • Check transaminase levels immediately in current or recent users of Esmya who present with signs or symptoms suggestive of liver injury (such as nausea, vomiting, malaise, right hypochondrial pain, anorexia, asthenia, jaundice). If transaminase levels are more than 2 times the upper limit of normal, stop treatment, closely monitor and refer for specialist hepatology evaluation as clinically indicated.
  • Advise women using Esmya on the signs and symptoms of liver injury.

The emergency contraceptive ellaOne also contains ulipristal acetate (single-dose, 30mg). No cases of serious liver injury have been reported with ellaOne and there are no concerns with this medicine at this time. See the statement from the Faculty of Sexual and Reproductive Healthcare (12 Feb 2018).

Further information

European Medicines Agency review

Full details of the review into Esmya are available on the European Medicines Agency website.

Key outputs from the review are listed below:

Call for reporting

Please report suspected adverse drug reactions to the MHRA through the Yellow Card Scheme